Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 57, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at May 3, 2018, 1:09 PM CDT for Crawford County, Franklin County, Sebastian County, Arkansas. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2018, 1:09 PM CDT (18:09 UTC)
- Expired
- May 3, 2018, 1:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Crawford County, AR, Franklin County, AR, Sebastian County, AR
The radar
The Western Arkansas radar (KSRX), 43 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 1:14 PM CDT | TSTM WND DMG | 3 Sw Meg, AR | TREES AND POWER LINES DOWN. DAMAGE TO BARN AND CHICKEN HOUSE NEAR PETER PENDER. RELAYED FROM EMERGENCY MANAGMENT. |
| May 3, 1:14 PM CDT | TORNADO | 3 Sw Meg, AR | EF1. DAMAGE TO TWO CHICKEN HOUSES AND TREE DAMAGE. FURTHER DETAILS FORTHCOMING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 363 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 394 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted.
194
WUUS54 KTSA 031809
SVRTSA
ARC033-047-131-031845-
/O.NEW.KTSA.SV.W.0057.180503T1809Z-180503T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
109 PM CDT THU MAY 3 2018
The National Weather Service in Tulsa has issued a
* Severe Thunderstorm Warning for...
Franklin County in west central Arkansas...
Southeastern Crawford County in northwestern Arkansas...
Northeastern Sebastian County in west central Arkansas...
* Until 145 PM CDT
* At 108 PM CDT, severe thunderstorms were located along a line
extending from 5 miles south of Mulberry to 3 miles south of
Ratcliff, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations in or near the path include...
Ozark... Charleston...
Mulberry... Dyer...
Altus... Branch...
Denning... Wiederkehr Village...
Washburn... Fort Chaffee...
Caulksville... Etna...
Alix... Watalula...
Meg... Toney...
Peter Pender... Vesta...
Cecil... Lonelm...
This includes Interstate 40 in Arkansas between mile markers 17 and
42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3538 9371 3537 9375 3542 9380 3531 9381
3532 9392 3523 9392 3523 9402 3516 9403
3514 9412 3554 9416 3565 9370
TIME...MOT...LOC 1808Z 251DEG 49KT 3542 9402 3525 9391
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
650
WWUS54 KTSA 031838
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
138 PM CDT THU MAY 3 2018
ARC033-047-131-031848-
/O.EXP.KTSA.SV.W.0057.000000T0000Z-180503T1845Z/
Franklin AR-Crawford AR-Sebastian AR-
138 PM CDT THU MAY 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN...SOUTHEASTERN
CRAWFORD AND NORTHEASTERN SEBASTIAN COUNTIES WILL EXPIRE AT 145 PM
CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tulsa.
LAT...LON 3538 9371 3537 9375 3542 9380 3531 9381
3532 9392 3523 9392 3523 9402 3516 9403
3514 9412 3554 9416 3565 9370
TIME...MOT...LOC 1838Z 251DEG 49KT 3555 9357 3538 9346
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 12:12 PM CDT, 57 minutes earlier.
Area forecast discussion, May 3, 12:12 PM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 1212 PM CDT Thu May 3 2018 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Line of strong thunderstorms will continue to move east across southeast OK and western AR from issue time through 21z with MVFR conditions prevailing and IFR within stronger cells, along with occasional sfc wind gusts 25-30 knots. may also see brief return of IFR ceilings in parts of northeast OK early in the forecast, however VFR will then prevail. Still remains slim threat of thunderstorm re-development along approaching dry line late this afternoon into the evening, but confidence is too low to include any mention in forecast at this time. Cold front will move through in the 09-15z time frame with shift to north winds and potential for return to MVFR ceilings in some areas. && .PREV DISCUSSION... /Issued 1029 AM CDT Thu May 3 2018/ DISCUSSION... Quasi-linear complex pf storms continues to quickly move northeast across eastern OK and will move into western AR between now and 18z. Threat of additional severe weather with this complex appears to be waning as it encounters airmass effectively stabilized by overnight storms, and this activity will also further work things over and thus the overall threat of storms for much of the afternoon with apparent subsidence on northern edge. Father south the environment is a bit more favorable for additional storms over south central OK and north TX to be severe as they move across far southeast OK. With dry line approaching from the west this afternoon and strong early May insolation, can't completely discount the idea of additional development across northeast OK this afternoon, however would expect coverage to be fairly limited at this point. Will continue to update the forecast as needed to reflect ongoing trends, and have reduced afternoon POPs some across northern areas. PREV DISCUSSION... /Issued 550 AM CDT Thu May 3 2018/ .UPDATE... AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Main aviation concern is TSRA potential today, with impacts likely at all terminals. One batch of storms will move through during the first 3 to 6 hours of the valid TAF period, while the other should be more scattered in nature along the dryline mid afternoon through the evening. Current line of thunderstorms just west of the Arkansas state line contains winds of 35 to 40 kts, with FYV most likely to see westerly wind gusts of this nature. Will include this mention in a TEMPO for FYV. XNA/ROG should remain north and FSM south of the best wind speeds associated with this line. Winds will shift to a northerly direction late in the valid TAF period at BVO/TUL/RVS as the cold front begins to push through. PREV DISCUSSION... /Issued 240 AM CDT Thu May 3 2018/ DISCUSSION... Original round of thunderstorms is currently across portions of southeast Oklahoma into northwest Arkansas early this morning. Have not issued a severe weather warning in little while with this activity and with the cap strengthening severe weather is looking less likely. May end up cancelling the Severe Thunderstorm Watch currently in effect for northwest Arkansas early. Additional thunderstorms currently extend from central Oklahoma into southwest Texas this morning. This activity is expected to spread into eastern Oklahoma and western Arkansas later this morning as as an upper level shortwave embedded in the southwesterly flow aloft approaches the area. These storms will have the potential to be strong to even marginally severe with strong gusty winds the concern. This activity could persist into the early afternoon hours. Even more thunderstorms will be possible later this Afternoon into tonight as the upper level low pulls out of the Four Corners area and into the plains and the associated cold front moves into and through eastern Oklahoma and western Arkansas. Once again, conditions will be favorable for any of these storms to become severe with large hail and damaging winds the main concern with a low tornado threat. More Tranquil weather is anticipated over the weekend as high pressure builds into the region behind the departing cold front. A weak backdoor cold front will move into the northern portions of the area Sunday night bringing a small chance of showers and thunderstorms along with it. The next chance of showers and thunderstorms will come Tuesday night into Wednesday as an upper level shortwave sweeps across the Plains. && .PRELIMINARY POINT TEMPS/POPS... TUL 83 59 74 53 / 20 50 10 10 FSM 80 66 75 57 / 90 70 20 10 MLC 79 63 74 53 / 80 50 20 10 BVO 83 57 75 51 / 20 40 10 0 FYV 76 63 72 53 / 80 70 20 10 BYV 78 63 74 55 / 80 70 20 10 MKO 78 62 74 54 / 80 60 10 10 MIO 80 60 75 53 / 70 60 10 10 F10 79 61 74 53 / 50 40 10 10 HHW 80 66 73 55 / 90 60 40 10 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...14 LONG TERM....30 AVIATION.....14
Hazardous weather outlook, May 3, 9:11 AM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 911 AM CDT Thu May 3 2018 ARZ001-002-010-011-019-020-029-OKZ049-053>076-041015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 911 AM CDT Thu May 3 2018 ...ELEVATED SEVERE THUNDERSTORM RISK TODAY... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. TORNADO. RISK...Limited. AREA...Mainly Southeast Oklahoma. ONSET...Ongoing. SEVERE THUNDERSTORM. RISK...Significant. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Ongoing. AREA AT GREATEST RISK...East central and Southeast Oklahoma this morning. FLASH FLOOD. RISK...Limited. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Ongoing. HEAVY RAIN. RISK...Limited. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Ongoing. SIGNIFICANT WINDS. RISK...Limited. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Ongoing. DISCUSSION... A line of strong to severe thunderstorms will continue to move across east central and southeast Oklahoma this morning, an possibly into western Arkansas before Noon. The main threat with this line of storms will be damaging straight-line winds, but a limited threat of brief tornadoes will exist this morning mainly near the I-40 corridor in eastern Oklahoma. The line of storms will encounter gradually less instability as it moves east, thus the severe weather threat will lessen toward western Arkansas. Another round of thunderstorms is expected to develop during the mid to late afternoon hours as the dryline approaches eastern Oklahoma. The overall coverage and intensity of the thunderstorms will largely be dependent on how much instability is able to develop following the morning thunderstorms. The dryline development would have the potential to produce large hail, damaging winds, and perhaps an isolated tornado or two. This activity will continue through the evening, with a transition toward the east and southeast. The severe weather threat should diminish by midnight. In addition to the severe weather threat, gusty southerly winds will continue through the day, with maximum gusts from 25 to 35 mph. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. FRIDAY...Thunderstorm Potential. SATURDAY...No Hazards. SUNDAY...Thunderstorm Potential. MONDAY...No Hazards. TUESDAY through WEDNESDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Scattered thunderstorms will continue into Friday across parts of southeast Oklahoma and west central Arkansas in advance of the cold front set to push through by Friday evening. Widespread severe weather is not anticipated on Friday. A fairly active weather pattern will continue into next week, with a small chance of thunderstorms near the Kansas and Missouri borders Sunday evening, as well as Tuesday night and into Wednesday across more of eastern Oklahoma and northwest Arkansas. Severe weather chances with this activity currently appear low. weather.gov/tulsa contains additional information.
In the hours before
Local storm report, May 3, 11:45 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1145 AM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM FLASH FLOOD LOCUST GROVE 36.20N 95.17W
05/03/2018 MAYES OK EMERGENCY MNGR
MAYES COUNTY EM REPORTS WATER RESCUES ARE IN PROGRESS
ALONG HIGHWAY 412 BETWEEN LOCUST GROVE AND CHOUTEAU.
HIGHWAY 412 IS CLOSED SOUTH OF LOCUST GROVE.
&&
SJCSpecial weather statement, May 3, 11:47 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1147 AM CDT THU MAY 3 2018
OKZ049-075-076-031715-
Latimer OK-Pushmataha OK-Le Flore OK-
1147 AM CDT THU MAY 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PUSHMATAHA...
LATIMER AND SOUTHWESTERN LE FLORE COUNTIES UNTIL 1215 PM CDT...
At 1147 AM CDT, strong thunderstorms were located along a line
extending from 4 miles northwest of Red Oak to 4 miles northwest of
Kiamichi. Movement was east at 60 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations in or near the path include...
Wilburton... Talihina...
Red Oak... Fanshawe...
Talimena State Park... Damon...
Bengal... Yanush...
Robbers Cave State Park... Lake Wister State Park...
Sardis... Panola...
Summerfield...
LAT...LON 3464 9547 3501 9538 3506 9506 3506 9493
3508 9493 3511 9470 3471 9482
TIME...MOT...LOC 1647Z 249DEG 50KT 3498 9514 3469 9522Local storm report, May 3, 11:50 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1150 AM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TSTM WND DMG 2 WNW TULSA 36.15N 95.96W
05/02/2018 TULSA OK BROADCAST MEDIA
TREE DOWN NEAR THE UNIVERSITY OF TULSA
&&
SFPSpecial weather statement, May 3, 12:16 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1216 PM CDT THU MAY 3 2018
ARZ029-OKZ049-075-076-031815-
Sebastian AR-Latimer OK-Pushmataha OK-Le Flore OK-
1216 PM CDT THU MAY 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEBASTIAN...NORTHEASTERN
PUSHMATAHA...SOUTHEASTERN LATIMER AND LE FLORE COUNTIES UNTIL 115 PM
CDT...
At 1216 PM CDT, strong thunderstorms were located along a line
extending from 4 miles northwest of Cameron to 12 miles southeast of
Nashoba. Movement was east at 60 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations in or near the path include...
Poteau... Greenwood...
Heavener... Panama...
Mansfield... Talihina...
Wister... Hackett...
Howe... Hartford...
Huntington... Bokoshe...
Fanshawe... Midland...
Cameron... Albion...
Octavia... Talimena State Park...
Heavener Runestone State Park... Big Cedar...
LAT...LON 3436 9527 3520 9484 3524 9408 3520 9406
3521 9403 3514 9403 3514 9414 3510 9414
3506 9425 3506 9423 3497 9424 3495 9434
3496 9437 3493 9445 3451 9447 3451 9504
3435 9505
TIME...MOT...LOC 1716Z 268DEG 54KT 3518 9459 3440 9501Local storm report, May 3, 12:30 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1230 PM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 PM TSTM WND DMG 8 ESE TULSA 36.09N 95.79W
05/02/2018 TULSA OK BROADCAST MEDIA
TREE DOWN BY THUNDERSTORM WINDS AROUND 21ST AND 145TH.
TIME ESTIMATED BY RADAR.
&&
JDSSpecial weather statement, May 3, 12:57 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1257 PM CDT THU MAY 3 2018
ARZ019-020-029-031845-
Sebastian AR-Franklin AR-Crawford AR-
1257 PM CDT THU MAY 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...SOUTHEASTERN CRAWFORD
AND NORTHEASTERN SEBASTIAN COUNTIES UNTIL 145 PM CDT...
At 1257 PM CDT, strong thunderstorms were located along a line
extending from 2 miles east of Lavaca to 2 miles southeast of
Washburn. Movement was east at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations in or near the path include...
Ozark... Charleston...
Greenwood... Alma...
Lavaca... Mulberry...
Dyer... Altus...
Branch... Denning...
Rudy... Wiederkehr Village...
Bloomer... Washburn...
Burnville... Fort Chaffee...
Kibler... Central City...
Concord... Caulksville...
This includes the following highways,
Interstate 40 in Arkansas between mile markers 10 and 42.
Interstate 49 between mile markers 22 and 27.
LAT...LON 3538 9371 3537 9375 3540 9379 3542 9380
3531 9381 3532 9392 3523 9392 3523 9402
3514 9403 3514 9414 3510 9414 3509 9419
3508 9420 3508 9422 3558 9429 3561 9370
TIME...MOT...LOC 1757Z 262DEG 31KT 3534 9412 3514 9406The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 12:22 AM CDT | Severe Thunderstorm Warning | TSA | Crawford, Washington | 53 min |
| May 3, 12:47 AM CDT | Special Weather Statement | TSA | Benton | 43 min |
| May 3, 1:07 AM CDT | Special Weather Statement | TSA | Carroll, Madison | 53 min |
| May 3, 1:15 AM CDT | Special Weather Statement | TSA | Crawford | 45 min |
| May 3, 1:44 AM CDT | Special Weather Statement | TSA | Franklin | 46 min |
| May 3, 6:27 AM CDT | Special Weather Statement | TSA | Benton, Washington | 33 min |
| May 3, 6:55 AM CDT | Special Weather Statement | TSA | Carroll, Madison, Washington | 65 min |
| May 3, 10:48 AM CDT | Areal Flood Advisory | TSA | Benton, Carroll, Crawford, Madison, Washington | 3 hr |
| May 3, 11:22 AM CDT | Special Weather Statement | TSA | Benton, Washington | 23 min |
| May 3, 12:16 PM CDT | Special Weather Statement | TSA | Sebastian | 59 min |
| May 3, 12:57 PM CDT | Special Weather Statement | TSA | Franklin | 48 min |
| May 3, 1:11 PM CDT | Tornado Warning | TSA | Franklin | 26 min |
| May 3, 6:17 PM CDT | River Flood Advisory | TSA | Crawford | 14 hr |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.